A necessary and sufficient condition for finite speed of propagation in the theory of doubly nonlinear degenerate parabolic equations

B.H. Gilding, R. Kersner

    Research output: Contribution to journalArticleAcademic

    11 Citations (Scopus)
    120 Downloads (Pure)

    Abstract

    A degenerate parabolic partial differential equation with a time derivative and first- and second-order derivatives with respect to one spatial variable is studied. The coefficients in the equation depend nonlinearly on both the unknown and the first spatial derivative of a function of the unknown. The equation is said to display finite speed of propagation if a non-negative weak solution which has bounded support with respect to the spatial variable at some initial time, also possesses this property at later times. A criterion on the coefficients in the equation which is both necessary and sufficient for the occurrence of this phenomenon is established. According to whether or not the criterion holds, weak travelling-wave solutions or weak travelling-wave strict subsolutions of the equation are constructed and used to prove the main theorem via a comparison principle. Applications to special cases are provided.
    Original languageUndefined
    Pages (from-to)739-767
    Number of pages29
    JournalProceedings of the Royal Society of Edinburgh. Section A: Mathematics
    Volume126
    Issue number4
    DOIs
    Publication statusPublished - 15 Jan 1996

    Keywords

    • METIS-141645
    • IR-101445

    Cite this